Toxic causes of delirium can be brought on by inadvertent drug overdose, alcohol toxicity, alcohol withdrawal or illicit drugs.
The metabolism of the elderly is changed to a point that the kidney function may only work on 50% of its former capacity and the liver function may have slowed down considerably as well. This means that the deactivation of drugs like cimetidine (against stomach acid) in the liver, or the excretion of digoxin (a heart medication) in the kidneys is not as efficient as in the past when people were younger.
This way the physician can make an elderly person sick with the same dose that would have no ill effects on a young person. The same is true for drug interactions, where the pharmacokinetics of a drug can be changed in the presence of another drug and this can be potentiated by the loss of liver and kidney function, which usually are the main elimination organs.
Pharmacokinetics, by the way, is the science that measures the rate of absorption, the metabolism and the elimination of a medication within the body. Physicians have learnt a lot in the past few years from such studies. This is why gerontologists (physicians who look after patients in nursing homes) like to eliminate any unnecessary drug in order to minimize toxic side effects, including delirium.
Any medication that affects the central nervous system such as tranquilizers (Valium, Ativan, Xanax) or sleeping pills (=hypnotics, such as Dalmane or Imovane) are potentially accumulating in the system and may reach dangerously high levels where the person can get into a delirium, but also is at danger of stopping to breathe.
In the medical literature over the years there have been warnings to physicians that these types of drugs should be prescribed with extreme caution, because of the potential to inadvertently suppress the breathing center, which makes us breathe. In a patient with chronic bronchitis, where carbon dioxide is elevated and the brain and the brain stem are already partially suppressed, sleeping pills can tip the balance and the patient may die. Alternatively, the medications could cause a delirium and the patient may forget to take the medication for the breathing problem causing a life threatening situation again.
1. OL Lopez et al. Neurology 2000 Dec 55(12):1863-1869.
2. K Yasojima et al. Brain Res 2000 DEC 887(1):80-89.
3. A Kontush et al. FreeRadicBiol Med2001Jan30(1): 119-128.
4. H Vanderstichele et al. Amyloid 2000Dec7(4):245-258.
5. Neely et al. Lipids 2000 Nov35(11):1249-1257.
6. RA Yokel Neurotoxicology 2000 Oct21(5):813-828.
7. Petanceska et al. Exp Gerontol 2000 Dec 35 (9-10):1317-1325.
8. MB Liddell et al. Brit J Psychiatry 2001 Jan 178: 7-11.
9. Sramek et al.ExpertOpinInvestigDrugs2000Apr9(4):899-915.
10.K Kosaka et al. Neuropathology 2000 March 20(1): 1-7.
11.V Haroutunian et al.Arch Neurol 2000 Aug57(8):1145-1150.
12. C Puckett et al. Am J Hum Genet 1991Aug49(2):320-329.
13. M Haltia Ann Med 2000 Oct 32(7): 439-500.
14. Ferri: Ferri’s Clinical Advisor: Instant Diagnosis and Treatment, 2004 ed., Copyright © 2004 Mosby, Inc.
15. Rakel: Conn’s Current Therapy 2004, 56th ed., Copyright © 2004 Elsevier